Florida, 2011

Funnel Cloud in Florida, June 8, 2011

June 8, 2011 · NWS MLB · 1 event in 1 county or zone

An isolated funnel cloud developed under an easterly flow regime along US Highway 1 in White City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An isolated funnel cloud developed under an easterly flow regime along US Highway 1 in White City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Jun 8, 6:58 AM EST, 24 minutes earlier.

Area forecast discussion, Jun 8, 6:58 AM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
758 AM EDT WED JUN 8 2011

.DISCUSSION...

UPDATE...A FEW SHOWERS CONTINUE TO PUSH ONSHORE THE TREASURE COAST
THIS MORNING. LATEST MESO MODEL RUNS CONTINUE TO INDICATE PRECIP
CHANCES WILL BE CONFINED TO SOUTHERN SECTIONS OF EC FL TODAY.
EASTERLY WINDS WILL BECOME A LITTLE BREEZY...ESP NEAR THE EAST COAST
LATE THIS MORNING THROUGH THE AFTERNOON. NO SIG CHANGES NEEDED TO
ZONES/GRIDS OR CWF...WILL KEEP CAUTION HEADLINES FOR SOUTHERN TWO
OFFSHORE WATER LEGS WITH MORNING UPDATE.

PREVIOUS DISCUSSION FOLLOWS...

TODAY...ATLC HIGH PRESSURE REMAINS CENTERED EAST OF THE CAROLINAS
WITH ASCD SUBSIDENCE KEEPING MAINY DRY AND STABLE CONDITIONS OVER
MOST OF THE ECFL AREA. A MORE COMPLEX PATTERN HWVR WL EVOLVE DUE TO A
WEAK UPR LOW OVER THE GULF DRIFTING EWD. FEATURE EVIDENT ON WV
IMAGERY WL ACT TO BREAK INFLUENCE OF STUBBORN UPR RIDGE THAT HAS
BEEN ACROSS REGION FOR MANY DAYS...HWVR PRESENCE OF DRY AIR WL LIMIT
RAINFALL POTENTIAL TODAY. BEST CHC WL BE ACROSS TREASURE COAST/LAKE
OKEE WHERE SFC TROUGH AND HIGHER MOISTURE PRODUCE MENTIONABLE RAIN
CHC IN ONSHORE FLOW DURING THE MORNING AND INTO THE AFTN. ISOLD
STORMS WILL BE POSSIBLE OVER THE SAME AREA BY AFTN.

TONIGHT...ISOLD MARINE SOURCE SHOWERS WILL AFFECT THE COASTAL
CO'S AND TO A LIMITED DEGREE INLAND. RAIN CHC NO GREATER THAN 20
PERCENT ATTM WITH A MILD AND PARTLY CLOUDY NIGHT EXPECT TIME LOWS
IN THE 70S.

THUR-FRI...HIGH PRESSURE RIDGE AXIS REMAINS NORTH OF FLORIDA INTO
LATE WEEK WITH A LOW LEVEL EASTERLY FLOW CONTINUING ACROSS THE AREA.
MODELS SHOW A WEAK DISTURBANCE BUILDING NORTHWARD INTO CENTRAL
FLORIDA THURSDAY ON THE EASTERN EDGE OF A BROAD LOW PRESSURE AREA
ALOFT. MOISTURE LOOKS LIMITED TO THE LOW LEVELS...HOWEVER THIS
DISTURBANCE MAY BE ABLE TO AID IN CONVECTION LATER IN THE DAY. WILL
THEREFORE KEEP ISOLATED SHOWER/THUNDERSTORM WORDING IN FOR THURS
AFT.

THE FORECAST FOR FRI IS MORE UNCERTAIN AS MODELS SHOW A WEAK LOW
PRESSURE SYSTEM MOVING NORTH TO NORTHEASTWARD OUT OF CARIBBEAN. THE
ECMWF AND NAM HAVE THIS SYSTEM TRACKING NORTHWARD CLOSE TO THE EAST
COAST OF FL...WHILE THE GFS IS MUCH FARTHER EAST. THE NAM SOLUTION
HOWEVER LOOKS TOO STRONG WITH THIS SYSTEM WITH A FAVORED PREFERENCE
IN TRACK AND STRENGTH BETWEEN THE GFS AND ECMWF. MOISTURE SHOULD
INCREASE OVER THE AREA AS SYSTEM BUILDS NORTHWARD WITH POPS UP TO
30% OVER THE INTERIOR WHERE AFTERNOON SHOWER AND THUNDERSTORM
DEVELOPMENT IS FAVORED WITH EAST COAST SEA BREEZE DEVELOPMENT.
HOWEVER IF THE LOW LOOKS LIKE IT WILL TRACK CLOSER TO FLORIDA...AS
IN THE ECMWF SOLUTION...RAIN CHANCES ALONG THE COAST MAY NEED TO BE
HIGHER.

HIGHS EACH DAY WILL REACH THE MID/UPPER 80S ALONG THE COAST TO LOW
90S INLAND. LOWS WILL BE IN THE LOW 70S...WITH MID 70S ALONG THE
COAST WHERE ONSHORE FLOW REMAINS ELEVATED.

SAT-TUES...WEAK LOW PRESSURE WILL CONTINUE A NORTH TO NORTHEASTWARD
TRACK OFFSHORE OF FLORIDA INTO THE WEEKEND WITH AN UPPER LEVEL
TROUGH POSITIONING ITSELF ACROSS THE STATE INTO EARLY NEXT WEEK.
MOISTURE IS EXPECTED TO SLOWLY INCREASE AS THE WEAK LOW PULLS AWAY
FROM THE AREA WITH ISOLATED TO SCATTERED CONVECTION EXPECTED EACH
AFT ALONG AND AHEAD OF THE EAST COAST SEA BREEZE. SINCE MOISTURE IS
NOT EXPECTED TO INCREASE DRAMATICALLY INTO THE EARLY NEXT WEEK WILL
KEEP POPS LIMITED TO 30 PERCENT. NEAR TO ABOVE NORMAL TEMPERATURES
ARE EXPECTED THROUGH THE PERIOD WITH SKIES GENERALLY PARTLY
CLOUDY.

&&

.AVIATION...
VFR AREAWIDE WITH WITH LCL SHRA SCT-BKN 030 NR VRB-FPR-SUA THROUGH
16Z. ISOLD SHRA @ COAST MNLY S OF MLB THIS AFTN THROUGH THU
MORNING.

&&

.MARINE...
COT'D ONSHORE FETCH WITH SEA HGHTS 4-5 FT WELL OFFSHORE BUILDING TO
NR 5 FT WITH SOME CHOP TODAY. SEAS 3-4 FT NEARSHORE EXPECTED
THROUGH TONIGHT WITH ISOLATED SHOWERS ACROSS THE MARINE AREA.

THURS-SUN...EASTERLY FLOW UP TO 10-15 KTS WILL GENERALLY PERSIST
THROUGH LATE WEEK AS HIGH PRESSURE RIDGE AXIS REMAINS NORTH OF
FLORIDA. A WEAK LOW IS FORECAST TO MOVE NORTHWARD OUT OF THE
CARIBBEAN AND OFFSHORE OF THE FL EAST COAST FROM FRI INTO THE
WEEKEND. WINDS SHOULD REMAIN OUT OF THE EAST AND BELOW HAZARDOUS
LEVELS. SEAS TO REMAIN AROUND 3-5 FEET THROUGH MUCH OF THE PERIOD.

&&

.FIRE WEATHER...
WEATHER RELATED CONDITIONS WILL NOT BE CRITICAL DUE TO STRONG
MARINE INFLUENCE. FUEL MOISTURE REMAINS QUITE LOW HOWEVER AND NEW
FIRES WILL BE CAPABLE OF SPREAD IN GUSTY EAST WINDS THIS
AFTERNOON. INCREASING MOISTURE INTO LATE WEEK WILL ALLOW FOR
GREATER CHANCES FOR AFTERNOON THUNDERSTORM ACTIVITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  86  71  86  71 /  10  20  20  10
MCO  90  69  91  71 /  10  10  20  10
MLB  85  75  86  74 /  10  20  20  10
VRB  85  74  86  73 /  20  20  20  20
LEE  91  69  91  71 /  10  10  20  10
SFB  90  69  91  71 /  10  10  20  10
ORL  90  71  91  72 /  10  10  20  10
FPR  85  73  86  73 /  20  20  20  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

UPDATE...GLITTO
SHORT TERM...PENDERGRAST
LONG TERM....WEITLICH
Hazardous weather outlook, Jun 8, 4:24 AM EST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
524 AM EDT WED JUN 8 2011

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-082000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
524 AM EDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.
A WEAK UPPER LEVEL DISTURBANCE OVER THE EASTERN GULF OF MEXICO WILL
COMBINE WITH SURFACE HEATING...AN INLAND MOVING EAST COAST SEA
BREEZE BOUNDARY AND MODEST MOISTURE. ISOLATED LIGHTNING STORMS
WILL BE POSSIBLE ACROSS THE TREASURE COAST TO LAKE OKEECHOBEE AND
SOUTHERN MOST OSCEOLA COUNTY. IF ISOLATED LIGHTNING STORMS
DEVELOP...OCCASIONAL LIGHTNING AND GUSTY WINDS WILL BE THE MAIN
THREATS. STORM MOTION WILL BE TOWARD THE WEST AT 10 MPH.

.RIP CURRENT IMPACT...
WIND AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT OF RIP
CURRENTS AT ATLANTIC BEACHES TODAY. THE THREAT WILL BE MOST
PRONOUNCED NEAR AND DURING TIMES OF OUTGOING TIDE FROM AROUND 1 PM
TO 5 PM.

.WIND AND SEA IMPACT...
BREEZY ONSHORE WINDS ALONG WITH A SWELL WILL BUILD SEAS TO 5 TO 6
FEET OVER THE FAR OFFSHORE WATERS MAINLY SOUTH OF CAPE CANAVERAL.
CHOPPY SEAS AND GUSTY AFTERNOON WINDS WILL POSE A HAZARD FOR
SMALLER VESSELS VENTURING WELL OFFSHORE.

.FIRE WEATHER IMPACT...
THERE WILL NEED TO BE A HIGHER DEGREE OF CAUTION WITH VERY DRY
FUELS AND GROUND CONDITIONS FOR THE SPREAD OF FIRES. ANY NEW FIRES
WILL BE ABLE TO SPREAD QUICKLY THIS AFTERNOON WITH WINDS GUSTING
NEAR 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
PRECIPITATION CHANCES ALONG WITH A CHANCE OF LIGHTNING STORMS WILL
INCREASE SLIGHTLY LATE THIS WEEK AS HIGHER MOISTURE IS SLOWLY
DRAWN NORTHWARD FROM THE TROPICS. THE THREAT OF RIP CURRENTS WILL
REMAIN ELEVATED INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

PENDERGRAST

The radar

The Melbourne radar (KMLB), 88 km away, was scanning. The volume nearest the first event began at 12:21 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, St. Lucie

When
June 8, 7:22 AM EST
Where
St. Lucie County, 0.49 mi NNE of White City
Reported by
Trained Spotter
Coordinates
27.376, -80.326

A funnel cloud formed on US 1 just north of the intersection with Midway Road in White City. A photo of the funnel cloud was obtained.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297770.